Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 147, NWS Key West, FL

August 14, 2021

NWS Key West, FL issued this special marine warning at Aug 14, 2021, 7:50 PM EDT. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2021, 7:50 PM EDT (23:50 UTC)
Expired
Aug 14, 2021, 8:45 PM EDT
In force
55 min
Issued by
NWS Key West, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Miami radar (KAMX), 46 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2021-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2021-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

167 
WHUS52 KKEY 142350
SMWKEY
GMZ031-042-052-072-150045-
/O.NEW.KKEY.MA.W.0147.210814T2350Z-210815T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Key West FL
750 PM EDT Sat Aug 14 2021

The National Weather Service in Key West has issued a

* Special Marine Warning for...
  Hawk Channel and Straits of Florida from Ocean Reef to Craig Key
  out 60 nm...
  Florida Bay including Barnes Sound, Blackwater Sound, and
  Buttonwood Sound...

* Until 845 PM EDT.

* At 748 PM EDT, a strong thunderstorm with possible waterspouts was
  located 12 nm southeast of Spiegel Grove, moving northwest at 30 
  knots. Other scattered showers in the warning area may produce 
  strong wind gusts and possibly a brief waterspout. 

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...National Weather Service Meteorologist.

  IMPACT...Waterspouts can quickly form and capsize boats, cause 
           considerable damage to vessels and create suddenly higher 
           waves. Expect wind gusts in excess of 34 knots, suddenly 
           higher waves and heavy downpours.

* Locations in the warning include...
  Buttonwood Sound, Dusenberry Creek, Mosquito Bank Light, Blackwater
  Sound, French Ref, Grecian Rocks and Barnes Sound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A waterspout is a tornado over water that can be dangerous and even
deadly. Small craft can be swamped or overturned by a waterspout,
avoid at all times.

Prepare for wind gusts in excess of 34 knots, steep and fast-building
seas, frequent lightning, and blinding downpours. Stay low or go
below, and make sure all on board are wearing life jackets.
Seek safe harbor immediately.

&&

LAT...LON 2528 8036 2529 8032 2490 8003 2479 8018
      2521 8060 2522 8059 2522 8061 2524 8053
      2522 8051 2524 8051 2520 8050 2521 8049
      2523 8050 2524 8049 2523 8047 2527 8042
      2526 8042 2530 8039
TIME...MOT...LOC 2348Z 141DEG 31KT 2490 8016 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

TD
1 follow-up statement
729 
FZUS72 KKEY 150033
MWSKEY

Marine Weather Statement
National Weather Service Key West FL
833 PM EDT Sat Aug 14 2021

GMZ052-072-150043-
/O.CAN.KKEY.MA.W.0147.000000T0000Z-210815T0045Z/
833 PM EDT Sat Aug 14 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Straits of Florida from Ocean Reef to Craig Key out 60 nm...

The shower has moved out of the warned area and no longer poses a 
significant threat to boaters.

LAT...LON 2528 8036 2529 8032 2523 8028 2510 8040
      2521 8060 2523 8059 2524 8053 2520 8050
      2521 8049 2522 8050 2525 8044 2524 8043
      2526 8044 2526 8042 2530 8039
TIME...MOT...LOC 0033Z 129DEG 28KT 2522 8040 

$$

GMZ031-042-150045-
/O.CON.KKEY.MA.W.0147.000000T0000Z-210815T0045Z/
833 PM EDT Sat Aug 14 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM EDT...

For the following areas...
Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood
Sound...
Hawk Channel from Ocean Reef to Craig Key out to the reef...

At 833 PM EDT, a shower was located over Barnes Sound, moving
northwest at 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...National Weather Service Meteorologist.

IMPACT...Expect wind gusts in excess of 34 knots, suddenly higher 
         waves and heavy downpours.

Locations in the warning include...
Dusenberry Creek, Grouper Creek, Tarpon Basin, Blackwater Sound,
Jewfish Creek, Barnes Sound and Boggy Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for wind gusts in excess of 35 knots, steep and fast-building
seas, frequent lightning strikes, and blinding downpours. Stay low or
go below, and make sure all on board are wearing life jackets.

&&

LAT...LON 2528 8036 2529 8032 2523 8028 2510 8040
      2521 8060 2523 8059 2524 8053 2520 8050
      2521 8049 2522 8050 2525 8044 2524 8043
      2526 8044 2526 8042 2530 8039
TIME...MOT...LOC 0033Z 129DEG 28KT 2522 8040 

HAIL...0.00IN
WIND...>34KTS

$$

TD

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Aug 14, 6:49 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 14, 6:49 PM EDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Key West FL
649 PM EDT Sat Aug 14 2021

.DISCUSSION...
Currently - The broad remnants of Fred is located north of
western Cuba and continues to move west northwestward at around 13
mph. Despite Fred's ragged remains, the environment remains rich
with tropical moisture within a broad confluent area near and
around Fred. This is contributing to many areas of scattered to
numerous heavy showers and scattered thunderstorms. Latest radar
imagery indicate that much of the convection in the Keys are
aligned along a broad broken band stretching from the deep gulf
zones off of mainland Monroe, across much of the Florida Keys and
into the Florida Straits off of the Upper Keys. Convective
elements within the band have been moving northwestward at around
40 mph and are regularly producing gusts of 40 to 45 mph. Many
island locations along the Florida Keys have received anywhere
from a quarter to one and a quarter inches of precipitation.

Meanwhile, Tropical Storm Grace continues to move rapidly westward
towards the Windward Islands.

Forecast - Over the next 24 hours, the remnants of Fred will
gradually turn more northwestward into the central Gulf of Mexico
on Sunday and is expected to redevelop into a depression. As the
remnants of Fred move further away, it will gradually pull its
large swath of showers and thunderstorms with it. Conditions will
gradually improve with decreasing winds and diminishing shower and
thunderstorm coverage beginning late tonight.

Gradually, the Keys will become increasingly under the dominion of
an Atlantic ridge building westward into the southeastern United
States. Consequently, winds will moderate further and back more
southeast then east southeasterly. Winds are expected to lull
significantly on Tuesday a spoke of the ridge builds across
Florida. Deep layered moisture will gradually decrease, returning
the Keys to a more seasonable mid summer time environment with
decent CAPE and weak inhibition. Will maintain low to mid chance
pops through the first half of the week. Expect near normal
temperatures with dew points in the mid 70s.

After the rather brief break from From the departed Fred, Tropical
Storm Grace will continue to race westward into the Caribbean Sea
brush Puerto Rico late Sunday and pass over Hispaniola from early
Monday through early Tuesday. Grace should then continue over Cuba
through Tuesday and into the Florida Straits on Wednesday. Due to
the substantial land interaction, the current National Hurricane
Center forecast brings Grace into our area as a Tropical Storm.
On the official forecast track, tropical storm conditions will be
possible for the Florida Keys and surrounding waters beginning
Wednesday and ending on Thursday. With all that said, uncertainty
remains large and Grace could behave much as Fred did due to the
land interaction. Stay tuned.

&&

.MARINE...
The remnants of Fred will continue to move west northwestward and
further away from Keys waters. In the very short term winds will
remain fresh with occasional gusts to around 40 knots in squalls.
Conditions will gradually improve from late tonight into tomorrow
as winds begin to relax in earnest and convective coverage
diminishes. Atlantic ridge will begin to take control of Keys
weather and gentle to moderate southeasterly breezes and a more
normal distribution of showers and thunderstorms will prevail.
Winds will likely fall to their minimum on Tuesday as a spoke of
the ridge builds across the Florida peninsula. This break will be
short lived however as Tropical Storm Grace, currently racing
westward towards the Windward Islands is expected to reach the
Florida Straits on Wednesday and then out into the Gulf of Mexico
on Thursday. While confidence remains quite low due to track
uncertainties and possibly significant interaction with the
Greater Antilles and Cuba, tropical storm conditions could once
again return to Keys waters for a day or two beginning around mid
week.

&&

.AVIATION...
VFR conditions will prevail at MTH and EYW island terminals through
18z/15th with brief periods of MVFR ceilings and IFR visibilities
with passing showers and squalls associated with the remnants of
Fred as it continues moving west to northwest away from the island
chain. Gusty conditions are expected to remain at EYW with southeast
sustained winds of 15 to 20 knots and occasional to frequent gusts
near 30 knots, while MTH will continue on a downward trend of
southeast sustained withs of 10 to 15 knots and occasional to
frequent gusts near 20.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  90  81  91 / 80 60 40 40
Marathon  79  88  81  88 / 80 60 40 40

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through late tonight for FLZ076>078.

GM...Small Craft Advisory for GMZ031>035-042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....tdestri
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Aug 14, 5:21 AM EDT, 14 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
521 AM EDT Sat Aug 14 2021

FLZ076>078-GMZ031>035-042>044-052>055-072>075-150930-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
521 AM EDT Sat Aug 14 2021

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Fred is expected to track near or west of the Dry Tortugas
this evening, then potentially strengthen into a tropical storm
as it pulls away from the Dry Tortugas. Hazards for the Florida
Keys will include flooding rainfall, isolated tornadoes, and
treacherous marine conditions. Thundery squalls will be capable of
localized wind gusts near 45 mph and lightning strikes.
Conditions are not likely to improve until after midnight.

A Flood Watch remains in effect until late tonight. Rainfall
totals of 3 to 5 inches with isolated higher totals will result in
a significant potential for flooding of streets and poor drainage
areas, especially during the times of high tide.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated thunderstorms will be possible Sunday through Friday.
The primary thunderstorm hazards will be lightning strikes.

The long range forecast for Tropical Storm Grace indicates a
persistent path to the west-northwest through the Greater
Antilles, then the Bahamas, and possibly into portions of the
Florida Keys and South Florida in four to five days. It is still
too early to discuss all of the possible impacts, although
confidence in another round of locally heavy rainfall is
increasing.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

In the hours before

Local storm report, Aug 14, 6:17 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
617 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     MARINE TSTM WIND 5 SSE EAST END OF SEVEN 24.63N 81.10W
08/14/2021  M47 MPH          GMZ043             FL   C-MAN STATION

            A SOUTH-SOUTHEAST WIND GUST OF 41 KTS, OR 47 MPH, WAS

            RECORDED BY THE SOMBRERO KEY C-MAN STATION AT 500 PM EDT.

&&

ROSS
Local storm report, Aug 14, 6:22 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
622 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
08/14/2021  M43.00 MPH       GMZ033             FL   MESONET

            A SOUTHEAST WIND GUST OF 37 KTS, OR 43 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
            441 PM EDT.

0506 PM     MARINE TSTM WIND 14 NW KEY WEST          24.71N 81.93W
08/14/2021  M40.00 MPH       GMZ033             FL   MESONET

            A SOUTHEAST WIND GUST OF 35 KTS, OR 40 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT SMITH SHOAL LIGHT AT
            506 PM EDT.

&&

ROSS
Local storm report, Aug 14, 7:14 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
714 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE    24.84N 80.85W
08/14/2021  M44 MPH          GMZ032             FL   C-MAN STATION

            A WIND GUST OF 38 KTS, OR 44 MPH, WAS RECORDED BY THE
            LONG KEY C-MAN STATION AT 610 PM EDT.

&&

ROSS
Local storm report, Aug 14, 7:34 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
734 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.86N 80.62W
08/14/2021  M51.00 MPH       GMZ042             FL   MESONET

            A SOUTH-SOUTHEAST WIND GUST OF 44 KTS, OR 51 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR
            REEF LIGHT AT 642 PM EDT.

0717 PM     MARINE TSTM WIND 4 SE TEATABLE KEY       24.86N 80.62W
08/14/2021  M41.00 MPH       GMZ042             FL   MESONET

            A SOUTHEAST WIND GUST OF 36 KTS, OR 41 MPH, WAS RECORDED
            BY THE WEATHERFLOW MESONET SITE AT ALLIGATOR REEF LIGHT
            AT 717 PM EDT.

&&

ROSS
Local storm report, Aug 14, 7:39 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
739 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     MARINE TSTM WIND 2 SW GRASSY KEY         24.74N 80.98W
08/14/2021  M44.00 MPH       MIDDLE KEYS IN MON FL   MESONET

            A SOUTH-SOUTHEAST WIND GUST OF 38 KTS, OR 44 MPH, WAS
            RECORDED BY THE WEATHERFLOW MESONET SITE AT CRAWL KEY AT
            601 PM EDT.

&&

ROSS
Local storm report, Aug 14, 7:46 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
746 PM EDT SAT AUG 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     MARINE TSTM WIND 5 W CHANNEL 5 BRIDGE    24.84N 80.85W
08/14/2021  M39 MPH          GMZ032             FL   C-MAN STATION

            A WIND GUST OF 34 KTS, OR 39 MPH, WAS RECORDED BY THE
            LONG KEY C-MAN STATION AT 700 PM EDT.

&&

ROSS

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 11:01 PM EDTSmall Craft AdvisoryKEY38 hr
Aug 14, 11:12 AM EDTSpecial Marine WarningKEY33 min
Aug 14, 11:39 AM EDTSpecial Marine WarningKEY36 min
Aug 14, 12:14 PM EDTSpecial Marine WarningKEY31 min
Aug 14, 12:47 PM EDTSpecial Marine WarningKEY58 min
Aug 14, 5:06 PM EDTSpecial Marine WarningKEY54 min
Aug 14, 5:22 PM EDTSpecial Marine WarningKEY53 min
Aug 14, 5:55 PM EDTSpecial Marine WarningKEY65 min
Aug 14, 6:02 PM EDTSpecial Marine WarningKEY58 min
Aug 14, 6:05 PM EDTSpecial Marine WarningKEY55 min
Aug 14, 6:39 PM EDTSpecial Marine WarningKEY66 min

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.